MAUDE Adverse Event Report: ETHICON INC. SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED

ETHICON INC. SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM); AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Catalog Number 1963
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Purulent Discharge (1812); Unspecified Infection (1930)
Date of Event 04/12/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a patient underwent a lumbar spine fracture open reduction and internal fixation procedure on (b)(6) 2024 and absorbable hemostat was used.The patient was admitted to the hospital for lumbar fracture.After admission, relevant examinations were completed and surgery was performed.Hemostatic gauze and fluid gelatin were used during the surgery.The surgery was successful.The patient was in the hospital for 13 days and was discharged after the wound healed well.225 days later, the patient was admitted to the hospital for "skin sinus formation in the lumbar and back." previously, the patient had a lump in the lower back 6 months ago, which was painful when pressed.Then the lump ruptured and light-yellow liquid flowed intermittently.The patient had no systemic fever, chills, or cough.The patient went to the local hospital for wound cleaning and anti-infection treatment.After admission, the patient underwent wound dressing change, anti-infection, and color doppler ultrasound-guided fluid drainage treatment of the lumbar and back effusion.248 days after the first operation, the patient was hospitalized again for surgery on (b)(6) 2025d debridement and internal fixation removal due to lumbar vertebral infection, internal fixation was removed, wound debridement, anti-infection, and wound dressing were changed.The patient is now recovering well and has been discharged with significantly improved symptoms.Additional information was requested.
 
Additional Manufacturer Narrative
Product complaint # (b)(4) h6.Component code: g07002 - device not returned.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.1.Please provide the following patient demographic information, if available: age, gender, weight, bmi at the time of index procedure? 2.Please provide any relevant patient history: patient pre-existing medical conditions (i.E.Allergies, history of reactions), all concomitant medications, past medical history, any treatment required for events, dose, frequency, and therapy dates.3.Was there any intraoperative concurrent use of other products? 4.What was the intended use of the surgicel? was it used to address active bleeding or used prophylactically? 5.Where was the surgicel used (on what tissue)? 6.How much surgicel was used during the procedure? 7.How much surgiflo was used during the procedure? 8.Was the surgicel product left in place? 9.Was surgiflo removed or left in the patient after hemostasis? 10.What were current symptoms following the index surgical procedure? what was the onset date? 11.Were cultures performed? if yes, results? 12.Has any surgical or medical intervention been performed? 13.What is the surgeon¿s opinion of why the patient experienced the infection 225 days after initial surgery? 14.Was there an alleged deficiency of the surgicel that contributed to the patient¿s post-operative event? 15.What is the patient¿s current status? 16.What is the users experience w/ surgicel powder and other hemostatic agents? this report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint #(b)(4).Additional information: h6: type of investigation.A manufacturing record evaluation was performed for the finished device batch and no non-conformances were identified.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Corrected information: b 3.Date of event.Additional information was requested, and the following was obtained: the event date should update to be 12-apr-2025.This report is being submitted pursuant to the provisions of 21 cfr part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.

Brand Name
SURGICEL FIBRILLAR 4X4IN(10.2CMX10.2CM)
Common Device Name
AGENT, ABSORBABLE HEMOSTATIC, NON-COLLAGEN BASED
Manufacturer (Section D)
ETHICON INC.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
ETHICON INC.-SAN LORENZO PR
road 183, km 8.3
san lorenzo PR 00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
3035526892
MDR Report Key22289413
Report Number2210968-2025-07100
Device Sequence Number8374348
Product Code LMG
UDI-Device Identifier10705031003132
UDI-Public(01)10705031003132(17)261130(10)100K6A
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
N12159
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/31/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number1963
Device Lot Number100K6A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/16/2025
Supplement Date Received by Manufacturer06/25/2025
07/30/2025
Initial Report FDA Received Date06/19/2025
Supplement Report FDA Received Date06/25/2025
07/31/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured12/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown